Oklahoma, 2021

Damaging Winds in Oklahoma, August 19, 2021

August 19, 2021 · NWS OUN · 2 events in 1 county or zone

Surface convergence and ample instability helped fuel late afternoon thunderstorm development across the southeast Texas panhandle on the 19th. Storms then moved into far southwest Oklahoma, producing isolated significantly severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Surface convergence and ample instability helped fuel late afternoon thunderstorm development across the southeast Texas panhandle on the 19th. Storms then moved into far southwest Oklahoma, producing isolated significantly severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 3:23 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 19, 3:23 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
423 PM CDT Thu Aug 19 2021

...New UPDATE...

.UPDATE...
Issued at 423 PM CDT Thu Aug 19 2021

Sent a minor update to increase precipitation probabilities in
western portions of the area based on radar trends. Effective
shear is relatively weak and so only transient storm
organization/sustenance is expected. Although midlevel lapse
rates aren't particularly steep, CAPE profile is deep and could
support robust enough updrafts for strong wind gusts especially
when individual cells collapse, and small hail. An isolated
severe wind gust is possible, and would be the main convective
hazard today aside from lightning. Anomalous moisture and a
sizeable warm cloud depth will lead to locally heavy rainfall
amounts as well. Otherwise, the forecast is on track.

BRB

&&

.SHORT TERM...
(This evening through Friday)
Issued at 140 PM CDT Thu Aug 19 2021

Scattered showers and storms continue across central and southeast
portions of Oklahoma. This activity should gradually diminish this
evening.

Meanwhile, HREFs member suggest some isolated convection developing
this afternoon in the panhandles and moving east through the
evening. A diffuse dryline can be seen in surface obs and reflected
in satellite across the eastern panhandles--this will serve as a
focus for these afternoon storms (based on these observations, the
HRW FV3 appears to be an outlier, too far east). With an abundance
of instability (~2500 joules MLCAPE; 1200-1300 joules downdraft
CAPE) and marginal shear (up to 25 knots), an isolated strong to
severe storm is definitely possible. The caveat would be how long
storms can maintain. With the loss of daytime heating, storms likely
won't make it far into western Oklahoma (if at all). Will stick with
isolated 10 percent for our forecast.

A few models show some overnight showers and storms developing, but
without any distinct forcing confidence is low. Limiting PoPs to 20
percent.

A front is expected to approach northwest Oklahoma late tomorrow
afternoon, providing a focus for scattered thunderstorms again. With
a similar environment, we can expect a similar evolution with a
possibility for some strong to severe storms in the afternoon /
early evening in northwest Oklahoma (though coverage and confidence
are higher due to stronger and closer forcing), diminishing by late
evening with the loss of daytime heating. Compared to previous
forecasts, the front appears to push farther south giving better
confidence to increase PoPs above initializations in this area (in
addition, HREF members show decent agreement supporting this
scenario).

Additionally, abnormally high dewpoints will result in some
fairly miserable heat indices Friday afternoon, especially in
north central Oklahoma.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 140 PM CDT Thu Aug 19 2021

Low chances for showers and storms will linger into Saturday as the
front washes out. By Sunday an upper ridge builds in allowing
temperatures to start warming back to (or just above) normal levels
and keeping us dry. That pattern should persist through at least mid
week. After that, models start suggesting some upper level waves
impinging on our area as they move through, but there is little
agreement on how that looks. NBM gives low PoPs mid to late week
concentrated in northern parts of the forecast area.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Thu Aug 19 2021

Scattered showers, with isolated thunderstorms, across central and
southern Oklahoma will slowly shift east through the afternoon.
Expect ceilings to lift into VFR range for most sites by mid
afternoon and are expected to remain VFR for the most part
overnight. An outside chance for additional thunderstorms exists
this evening and overnight across western and perhaps central
Oklahoma, but chances are too low to include in the TAFs at this
time. Winds will remain from the south, veering slightly tomorrow
morning, especially across western Oklahoma.

&&

.UPPER AIR...
Issued at 147 PM CDT Wed Aug 18 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  74  92  75 /  60  20  10  10
Hobart OK         90  74  95  74 /  40  20  10  10
Wichita Falls TX  89  74  95  76 /  50  20  10  10
Gage OK           90  71  96  69 /  20  20  20  20
Ponca City OK     87  73  94  72 /  30  20  20  30
Durant OK         85  74  92  74 /  70  20  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Aug 19, 10:50 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1150 AM CDT Thu Aug 19 2021

OKZ004>048-050>052-TXZ083>090-201145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1150 AM CDT Thu Aug 19 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Showers and thunderstorms will move across the region during afternoon
and evening and are expected to be more numerous across southern
and central Oklahoma. Some of the thunderstorms will produce
locally heavy rainfall, especially across southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Isolated strong, perhaps severe, storms are possible Friday
afternoon and evening across western Oklahoma and western north
Texas. A slight chance of storms will continue into Saturday.
After a break of several days, thunderstorm chances will return to
the region on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 19, 11:20 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HEAVY RAIN       TISHOMINGO              34.24N 96.68W
08/19/2021  M3.93 INCH       JOHNSTON           OK   MESONET

            MOST OF THE RAIN FELL DURING A 6-HOUR PERIOD.

&&

BTHOREN
Special weather statement, Aug 19, 2:27 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Norman OK
327 PM CDT Thu Aug 19 2021

OKZ021-192100-
Beckham OK-
327 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Beckham
County through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erick, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sayre and Erick.

This includes Interstate 40 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 9986 3542 9975 3534 9949 3510 9984
      3523 9999
TIME...MOT...LOC 2027Z 225DEG 26KT 3523 9985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Aug 19, 2:29 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
329 PM CDT Thu Aug 19 2021

OKZ021-033-034-192100-
Harmon OK-Beckham OK-Greer OK-
329 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern Harmon,
west central Greer and southwestern Beckham Counties through 400 PM
CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Vinson, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vinson and Madge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 10000 3508 9990 3491 9980 3486 10000
TIME...MOT...LOC 2029Z 248DEG 7KT 3493 10003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Aug 19, 3:10 PM CST, 1 hour before
Special Weather Statement
National Weather Service Norman OK
410 PM CDT Thu Aug 19 2021

OKZ014-021-192145-
Roger Mills OK-Beckham OK-
410 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Roger
Mills and northwestern Beckham Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sayre, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elk City, Sayre, Erick and Berlin.

This includes Interstate 40 between mile markers 6 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 9957 3554 9936 3553 9937 3550 9936
      3543 9936 3513 9982 3530 9997
TIME...MOT...LOC 2109Z 221DEG 36KT 3531 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WR

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harmon

When
August 19, 4:10 PM CST
Where
Harmon County, 2.92 mi WNW of Gould
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.680, -99.820

Thunderstorm Wind, Harmon

When
August 19, 4:25 PM CST
Where
Harmon County, 2.92 mi WNW of Gould
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.680, -99.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982708, 982710.